Georgia, 2008

Hail in Georgia, August 30, 2008

August 30, 2008 · NWS FFC · 1 event in 1 county or zone

A weak trough was located across the eastern portion of the state as the remnants of tropical storm Fay had moved into the mid-Atlantic region. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak trough was located across the eastern portion of the state as the remnants of tropical storm Fay had moved into the mid-Atlantic region. High pressure aloft was centered over Texas and just off the southeast U.S. coast, leaving a weak upper-level low pressure trough over the southeast U.S. Scattered thunderstorms developed during the afternoon in the southeast parts of central Georgia and drifted northwest along the western side of the Atlantic upper ridge. The storms dumped heavy rain in localized areas and one storm in Dodge county briefly became severe and produced penny-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 2:32 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 30, 2:32 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
332 PM EDT SAT AUG 30 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

UPPER RIDGE IN PLACE OVER THE LOWER MISSISSIPPI VALLEY AND ANOTHER
OVER THE WESTERN ATLANTIC...AND UPPER TROUGH BUILDING IN OVER
EASTERN CANADA. OF COURSE...THE BIG PLAYER IN THE SHORT TERM IS
GUSTAV. UPPER HIGHS ARE CURRENTLY STEERING BOTH GUSTAV AND
HANNA...AND AS THE TROUGH PUSHES EAST...A SURFACE HIGH WILL BUILD
DOWN THE EASTERN SEABOARD. THE ENTIRE WAVE WILL AMPLIFY TONIGHT
INTO TOMORROW AS GUSTAV PUSHES INTO THE GULF. AS THE RIDGE PUSHES
DOWN THE EASTERN SEABOARD...LOOKS LIKE A WEAK HYBRID CAD
SETUP...WE MAY GET SOME INFLUENCE FROM GUSTAV AS MOISTURE MOVES
NORTH AND INTERACTS WITH THE WEDGE FRONT. HIGHS ON SUNDAY AND
ESPECIALLY MONDAY WILL COOLER THAN THOSE LATELY.

POPS INCREASE FROM THE SOUTH...BUT THIS IS VERY UNCERTAIN BASED ON
HOW MUCH GUSTAV WILL INFLUENCE US. HAVE KEPT IT IN THE CHANCE TO
SLIGHT CHANCE RANGE...AND ON MONDAY IN SOUTHWEST ZONES HAVE MADE
SHOWERS THE DOMINANT WEATHER TYPE. MAINLY WEAK INSTABILITY DUE TO
INCREASING CLOUD COVER...GENERALLY UNDER 1000 J/KG CAPES
PROGGED...BUT SHEAR AND HELICITY BEGIN TO INCREASE LATE SUNDAY
ESPECIALLY IN SOUTHWEST ZONES. CERTAINLY NOTHING TO WRITE HOME
ABOUT ESPECIALLY CONSIDERING ITS A TROPICAL SYSTEM...BUT GFS HAS
BETWEEN 100-150 M2/S2 HELICITY. IF THE STORM MOVES FURTHER EAST
THIS WOULD OBVIOUSLY INCREASE...WE WILL HAVE TO KEEP AN EYE ON
THIS. AGAIN...AM NOT CONFIDENT ON THE POPS SITUATION IN GENERAL BUT
THIS AT LEAST STARTS TRENDING TOWARD THE MORE TROPICAL
ENVIRONMENT.

.LONG TERM /TUESDAY THROUGH SATURDAY/...

TO SAY CONFIDENCE IS LOW IN THE EXTENDED IS AN UNDERSTATEMENT. GFS
OPERATIONAL HAS BEEN AN OUTLIER WITH HANDLING THE TROPICAL SYSTEMS
AND HANNA IS NO EXCEPTION. GFS TAKES IT INTO THE CAROLINAS...DGEX
INTO SOUTHEAST GEORGIA...ECMWF ACROSS FLORIDA...AND THE UKMET INTO
CUBA...ALL BY FRIDAY NIGHT. OF COURSE THE TRACK WILL HAVE
IMPLICATIONS ON OUR FORECAST. IN THE MEANTIME...BY MIDWEEK...
REMNANTS OF GUSTAV SHOULD BE IMPACTING AREAS WEST OF THE
MISSISSIPPI...WITH THE SURFACE HIGH PRESSURE REMAINING OVER THE EAST
COAST THROUGH MID-WEEK. WE MAY HAVE SOME MOISTURE LINGERING IN THE
AREA THROUGH THEN...BUT THE HIGH WILL DOMINATE. AFTER ABOUT
MID-WEEK...THE HIGH GETS SQUEEZED AND REDUCES IN SIZE...AND THIS IS
WHERE THINGS GET CONFUSING. NO CHANGES MADE TO THE EXTENDED BASED ON
VERY LOW CONFIDENCE...AND OF COURSE WILL DEFER TO THE NHC FOR MORE
INFORMATION ON THE TROPICAL SYSTEMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  90  69  87  69 /  20  20  20  30  20
ATLANTA         73  87  72  87  71 /  20  20  20  30  20
BLAIRSVILLE     66  86  66  82  64 /  20  10  20  20  20
CARTERSVILLE    66  91  69  87  69 /  20  10  20  20  20
COLUMBUS        73  90  74  88  73 /  20  20  20  40  30
GAINESVILLE     70  87  70  85  68 /  20  20  20  20  20
MACON           73  89  73  89  71 /  20  30  20  30  30
ROME            69  91  71  88  71 /  10  10  20  20  20
PEACHTREE CITY  68  90  69  86  67 /  20  20  20  30  20
VIDALIA         74  90  73  89  71 /  20  40  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Aug 30, 5:07 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 AM EDT SAT AUG 30 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
607 AM EDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
A WEAK SURFACE BOUNDARY CONTINUES OVER CENTRAL GEORGIA AS MOIST
EASTERLY FLOW BEGINS TO DEVELOP OVER THE REGION TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
SOUTH OF A COLUMBUS TO MACON TO AUGUSTA LINE GENERALLY BETWEEN 2 PM
AND 10 PM.

.DISCUSSION...
MOIST EASTERLY FLOW IS BEGINNING TO SET UP ACROSS THE STATE TODAY AS
A HIGH PRESSURE RIDGE TO THE NORTH SINKS SOUTH. THE OLD SURFACE
BOUNDARY ACROSS CENTRAL GEORGIA IS STILL STATIONARY AND SHOULD ACT AS
A CATALYST FOR DEVELOPING SHOWERS AND THUNDERSTORMS. WITH INCREASED
MOISTURE OVER THE ENTIRE AREA AN ISOLATED SHOWER OR THUNDERSTORM CAN
DEVELOP ANYWHERE BUT THE HIGHER DEWPOINTS AND BEST INSTABILITY
(CAPES EXPECTED NEAR 1500 AND LIS IN THE -2 TO -4 RANGE) WILL
BE ACROSS EAST CENTRAL GEORGIA THIS AFTERNOON. ANY STORMS THAT DO
DEVELOP ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Robins AFB radar (KJGX), 49 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dodge

When
August 30, 4:05 PM EST to 4:06 PM EST
Where
Dodge County, 5 mi NNE of Eastman to 4 mi N of Eastman
Measured
0.75 in hail
Reported by
Public
Coordinates
32.267, -83.147

The public observed penny-sized hail between Gresston and Plainfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133887.